Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 155, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 2, 2013, 2:19 PM EDT for 4 counties in Pennsylvania. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2013, 2:19 PM EDT (18:19 UTC)
- Expired
- Sep 2, 2013, 3:15 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Elk County, PA, McKean County, PA, Potter County, PA, Warren County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 2:33 PM EDT | HAIL 1.5 | Lewis Run, PA | |
| Sep 2, 2:40 PM EDT | HAIL 1 | Gifford, PA | |
| Sep 2, 2:53 PM EDT | HAIL 1 | Ormsby, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1277 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
673
WUUS51 KCTP 021819
SVRCTP
PAC047-083-105-123-021915-
/O.NEW.KCTP.SV.W.0155.130902T1819Z-130902T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
219 PM EDT MON SEP 2 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL ELK COUNTY PENNSYLVANIA...
MCKEAN COUNTY PENNSYLVANIA...
NORTHWESTERN POTTER COUNTY PENNSYLVANIA...
SOUTHERN WARREN COUNTY PENNSYLVANIA...
* UNTIL 315 PM EDT
* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
BRADFORD TO LUDLOW TO TITUSVILLE...MOVING EAST AT 35 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.
* LOCATIONS INCLUDED IN THE WARNING...
KANE...CHAPMAN STATE PARK...CORYVILLE...COUDERSPORT...CROSBY...
CYCLONE...GENESEE...GRAND VALLEY...JAMES CITY...KEATING SUMMIT...
KINZUA BRIDGE STATE PARK...MARSHBURG...NORWICH...PORT ALLEGANY...
REW...ROULETTE...SHEFFIELD...SHINGLEHOUSE...SMETHPORT AND WESTLINE.
OTHER NOTABLE LOCATIONS IN THE WARNING... UNIVERSITY OF PITTSBURGH AT
BRADFORD.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 446...STATE ROAD 449.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 4175 7961 4182 7903 4200 7854 4200 7761
4163 7820 4160 7892 4161 7896 4162 7897
4164 7962 4175 7962
TIME...MOT...LOC 1819Z 278DEG 28KT 4196 7853 4178 7892
4166 7961
$$
FORECASTER: LA CORTE1 follow-up statement
383
WWUS51 KCTP 021858
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT MON SEP 2 2013
PAC047-083-105-123-021915-
/O.CON.KCTP.SV.W.0155.000000T0000Z-130902T1915Z/
ELK PA-MCKEAN PA-POTTER PA-WARREN PA-
258 PM EDT MON SEP 2 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WARREN...POTTER...MCKEAN AND ELK COUNTIES...
AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF OSWAYO TO MOUNT
JEWETT TO 20 MILES WEST OF JAMES CITY...MOVING EAST AT 30 MPH.
LOCATIONS INCLUDED IN THE WARNING...
KANE...ROULETTE...KEATING SUMMIT...GENESEE...COUDERSPORT...
SMETHPORT...PORT ALLEGANY...NORWICH...KINZUA BRIDGE STATE PARK AND
CROSBY.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 449.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN AND AROUND
ORMSBY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE...AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 4170 7871 4198 7816 4200 7779 4200 7764
4168 7812 4163 7820 4160 7892 4161 7896
4162 7897 4164 7946
TIME...MOT...LOC 1857Z 278DEG 28KT 4192 7814 4169 7859
4162 7922
$$
FORECASTER: LA CORTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:55 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 2, 11:55 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1155 AM EDT MON SEP 2 2013 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE TODAY AND TONIGHT...FOLLOWED BY A PERIOD OF COOLER AND DRIER WEATHER FOR MID WEEK AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE NORTHERN PLAINS. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... SFC COLD FRONT WAS DRIFTING ACROSS LAKE ERIE THIS MIDDAY HOUR...WITH A WEAK LAKE BREEZE BEGINNING TO DEVELOP AHEAD OF IT ALONG THE I-90 CORRIDOR. THIS PAIR OF WEATHER FEATURES WILL CREATE ONE OR TWO BROKEN LINES OF TSRA THIS AFTERNOON...THAT WILL MOVE OVER THE NW MTNS BETWEEN 19-22Z. BREAKS DEVELOPING IN THE EARLIER...EXTENSIVE MID CLOUD DECK ACROSS THE CENTRAL MTNS AND SUSQ REGION WILL LEAD TO POCKETS OF ENHANCED INSTABILITY CAUSING THE CHC FOR SHRA/TSRA TO RAMP UP DURING THE AFTERNOON HOURS AS THE COLD FRONT GRINDS ITS WAY SOUTHEAST INTO THE CWA. ALTHOUGH AN ISOLATED SEVERE WIND/HAIL THREAT IS PRESENT TODAY...THE MAIN CONCERN WILL ONCE AGAIN BE THE POTENTIAL FOR LOCALIZED VERY HEAVY RAINFALL...GIVEN THE VERY WARM/JUICY AIRMASS ACROSS THE FCST AREA WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND PWATS OF 1.5-1.75 INCHES. THE BULK OF THE FCST AREA HAS 3 HR FLASH FLOOD GUIDANCE VALUES OF 3.5 INCHES OR HIGHER...THOUGH A FEW BANDS OF VERY HEAVY RAIN OVER THE PAST SEVERAL DAYS HAVE REDUCED THIS SAME GUIDANCE TO AROUND 1.5 INCHES. THE LOWEST VALUES ARE CURRENTLY ACROSS THE NCENT MTNS /NORTH OF KIPT/...THOUGH THE NW MTNS AND LAUREL HIGHLANDS ARE TRAILING NOT TOO FAR BEHIND. THE THREAT FOR FLOODING IS NOT HIGH... OR WIDESPREAD-ENOUGH TO POST A FLOOD WATCH AT THIS POINT...THOUGH LATEST SHORT RANGE/HI RES GUIDANCE SUGGEST THAT THE BEST LLVL MOISTURE CONVERGENCE AND LARGE SCALE LIFT /BENEATH THE RIGHT ENTRANCE REGION OF AN UPPER JET SLIDING EAST FROM THE GLAKES/ WILL BE ACROSS THE NCENT MTNS LATER TODAY AND TONIGHT. POPS WILL BE GENERALLY IN THE 50-70 PERCENT RANGE...EXCEPT FOR THE NEXT ONE-THREE HRS WHERE RADAR TRENDS WITH SPOTTY SHRA/TSRA WILL BE USED AS THE BASIS FOR POPS. ENJOY THE HOLIDAY...AND KEEP AN EYE ON THE SKY AND/OR RADAR TO STAY SAFE FROM STORMS. LIGHTNING CAN STRIKE MANY MILES AWAY FROM WHERE IT IS RAINING. PLAY IT SAFE...AND MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOUR LOCATION. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/... TROUGH ALOFT IS ALMOST CUT OFF /SAY THAT THREE TIMES FAST/. HOWEVER...IT SHOULD STAY AN OPEN WAVE FOR THE MOST PART AND NOT TILT NEGATIVELY. THUS...THE PASSAGE OF THE TROUGH AXIS WILL PROBABLY NOT HAPPEN UNTIL TUESDAY DURING THE DAY. THE FIRST PUSH OF COOLER...SOMEWHAT DRY AIR WILL HAPPEN TONIGHT...BUT THE REST OF IT DOES NOT ARRIVE UNTIL TUESDAY. WILL CARRY POPS INTO THE EVENING...BUT MAKE THE FORECAST DRIER FOR THE REST OF THE NIGHT. CONFIDENCE REMAINS LOW IN THE DETAILS OF THE POP/WX FORECAST TIMING AND PLACEMENT DUE TO THE CONVECTIVE NATURE OF THE PRECIPITATION. TUES A.M. LOWS WILL STILL BE MILD IN THE SERN HALF OF THE AREA...HOLDING ABOVE 60F. BUT THE COOLER AIR AND LOWERED 8H TEMPS SHOULD ALLOW THE NWRN COS TO GET /WELL/ INTO THE 50S. SUNSHINE AND TROUGH AXIS OVERHEAD ON TUESDAY ARE A COMBINATION WHICH COULD PRODUCE ADDITIONAL SHOWERS/STORMS. CANNOT TAKE POPS OUT TOTALLY SINCE MANY MDLS GENERATE SOME CONVECTION DURING THE DAY. MAXES WILL BE VERY CLOSE TO NORMAL IN THE NW...BUT STILL A FEW DEGS ABOVE NORMAL SE. DEWPOINTS DO GET INTO THE 50S AREA WIDE BY THE MIDDLE OF THE AFTERNOON. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... BEYOND TUESDAY...THE MODELS BEGIN TO DIVERGE. THE EC...THE NAM AND THE CANADIAN ARE IN GOOD AGREEMENT. MODELS SHOW PERSISTENT UPPER RIDGING OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH ACROSS ERN NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE CENTRAL ATLC NWD INTO GREENLAND SUGGESTS THAT THIS PATTERN WILL BE SLOW TO EVOLVE AND STAY LARGELY IN-PLACE THROUGH THE END OF NEXT WEEK. THIS SHOULD ALLOW FOR COLD AIR ADVECTION THAT SHOULD LOWER TEMPERATURES TO...AND SLIGHTLY BELOW...SEASONABLE AVERAGES...LATE NEXT WEEK. THIS WILL BE BEHIND A MOISTURE- STARVED COLD FRONT THAT SHOULD REINFORCE THE FALL-LIKE AIRMASS. OVERALL...THE PATTERN FAVORS NEAR TO BELOW NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION THRU THE END NEXT WEEK. NEXT WEEKEND WILL SEE THE PROPAGATION OF ANOTHER SHORT WAVE TROUGH AT 500 MB...AND ASSOCIATED POSITIVELY TILTED TROUGH AT 850MB. THIS SHOULD ALLOW FOR A CHANCE FOR SHOWERS ALONG THE NORTHERN BORDER HOWEVER GIVEN THE QUESTIONABLE AMOUNT OF MOISTURE AVAILABLE AND MODEL VARIABILITY HAVE KEPT POPS TO A MINIMUM. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... AN UPPER LVL DISTURBANCE COMBINED WITH A SFC COLD FRONT /AND PRE-FRONTAL...LAKE BREEZE TROUGH/ PUSHING ACROSS LAKE ERIE AND INTO FAR NWRN PENN EARLY THIS AFTERNOON WILL BE RESPONSIBLE FOR A FEW BANDS OF SLOW MOVING...POTENTIALLY HEAVY RAIN PRODUCING SHOWERS AND TSRA INTO THIS EVENING. SKIES AND VSBYS WILL BE MAINLY VFR THIS AFTERNOON/EVENING. HOWEVER...LOW LVL MOISTURE ASCENDING THE WRN MTNS AND LAURELS ON THE WEST/SWRLY FLOW IS SUPPORTING SOME LINGERING MVFR CIGS. THE COLD FRONT WILL BRING ISOLD LATE AFTERNOON/EVENING TSRA IMPACTS TO THE AREA. OUTLOOK... TUE...AM LOW CIGS/FOG POSS...ESP BFD. WED...AM FOG PSBL WEST AND CNTRL. THU-FRI...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/LAMBERT NEAR TERM...DANGELO/LAMBERT SHORT TERM...DANGELO LONG TERM...CERU/STEINBUGL AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Sep 2, 1:18 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 118 PM EDT MON SEP 2 2013 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-031730- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- 118 PM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE ISOLATED LARGE HAIL...AND DAMAGING STRAIGHT LINE WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ064>066-031730- ADAMS-YORK-LANCASTER- 118 PM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 9:12 PM EDT | Special Weather Statement | CTP | Columbia | 33 min |
| Sep 1, 10:07 PM EDT | Special Weather Statement | CTP | Dauphin | 23 min |
| Sep 1, 10:29 PM EDT | Special Weather Statement | CTP | Dauphin | 46 min |
| Sep 1, 11:23 PM EDT | Special Weather Statement | CTP | Columbia | 37 min |
| Sep 2, 12:50 AM EDT | Flash Flood Warning | CTP | Columbia | 4 hr |
| Sep 2, 1:07 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 83 min |
| Sep 2, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean, Potter, Tioga | 61 min |
| Sep 2, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 62 min |
| Sep 2, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter | 61 min |
| Sep 2, 4:53 PM EDT | Special Weather Statement | CTP | Elk | 67 min |
| Sep 2, 5:25 PM EDT | Special Weather Statement | CTP | Cumberland | 65 min |
| Sep 2, 5:32 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lancaster, York | 58 min |
| Sep 2, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 58 min |
| Sep 2, 6:31 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 59 min |
| Sep 2, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield | 55 min |
| Sep 2, 7:03 PM EDT | Areal Flood Advisory | CTP | Cambria, Clearfield | 3 hr |
| Sep 2, 7:10 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 65 min |
| Sep 2, 7:11 PM EDT | Special Weather Statement | CTP | Centre | 49 min |
| Sep 2, 7:36 PM EDT | Flash Flood Warning | CTP | Cambria | 3 hr |
| Sep 2, 7:55 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.